Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 47, NWS Tucson, AZ

August 7, 2005Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 7, 2005, 4:28 PM MST for Graham County, Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2005, 4:28 PM MST (23:28 UTC)
Expired
Aug 7, 2005, 5:30 PM MST
In force
62 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Graham County, AZ

The radar

The Tucson radar (KEMX), 108 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
785 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 072327
FFWTWC
AZC009-080130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
428 PM MST SUN AUG 7 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA
  INCLUDING THE PINALENO BURN AREA AND HIGHWAY 266

* UNTIL 630 PM MST

* AT 415 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAINFALL FROM A THUNDERSTORM OVER THE PINALENO MOUNTAINS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT 
  GRAHAM...FORT GRANT...FRYE MESA DAM AND BONITA. 

* THUNDERSTORMS HAVE PRODUCED HEAVY RAINFALL OVER THE NOON CREEK AND 
  WET CANYON PORTIONS OF THE NUTTALL BURN AREA AS WELL AS STOCKTON 
  WASH. RUNOFF FROM HEAVY RAINFALL MAY OVERTOP HIGHWAYS 266 AND 366. 
  MOTORISTS ARE URGED TO PROCEED WITH CAUTION.

LAT...LON 3247 10973 3283 10973 3283 11004 3248 11005

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 080041
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
540 PM MST SUN AUG 7 2005

AZC009-080130-
GRAHAM AZ-
540 PM MST SUN AUG 7 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM MST FOR SOUTH CENTRAL
GRAHAM COUNTY...

AT 508 PM MST...RAINFALL CONTINUED OVER SOUTH CENTRAL GRAHAM COUNTY. 
WHILE THE THREAT FOR HEAVY RAINFALL HAS ENDED...THE THREAT FOR FLASH 
FLOODING CONTIUES GIVEN CONTINUING RAINS COUPLED WITH RUNOFF FROM 
EARLIER HEAVY RAINS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT GRAHAM 
AND FRYE MESA DAM.

RUNOFF FROM THE EARLIER HEAVY RAINFALL OVER THE NOON CREEK AND WET 
CANYON PORTIONS OF THE NUTTALL BURN AREA MAY IMPACT HIGHWAYS 266 AND 
366. MOTORISTS ARE URGED TO PROCEED WITH CAUTION.

LAT...LON 3247 10973 3283 10973 3283 11004 3248 11005

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 080125
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
625 PM MST SUN AUG 7 2005

AZC009-080135-
GRAHAM AZ-
625 PM MST SUN AUG 7 2005

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GRAHAM COUNTY HAS
EXPIRED...

RAIN HAS MOVED AWAY FROM THE PINALENO BURN AREA...THUS THE FLASH 
FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. THOUGH THE RAIN HAS 
ENDED...RUNOFF FROM EARLIER RAINS WILL KEEP WASHES FLOWING 
THROUGHOUT THE NIGHT. CAUTION SHOULD STILL BE EXERCISED AROUND FLOOD 
PRONE AREAS...AS ANY ADDITIONAL RAINFALL CAN TRIGGER FLOOD 
CONDITIONS WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 3247 10973 3283 10973 3283 11004 3248 11005

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:10 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 7, 2:10 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST SUN AUG 7 2005

.SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
THIS WEEK AS AN EAST TO SOUTHEAST FLOW PREVAILS. THUS EXPECT
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO CONTINUE
INTO NEXT WEEKEND. DAYTIME HIGH TEMPERATURES WILL BE NEAR TO BELOW
SEASONAL NORMALS THIS WEEK.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED-NUMEROUS PRECIP ECHOES
GENERALLY E OF A FLORENCE-KITT PEAK-SASABE LINE AT 2105Z. CELLS WERE
MOVING WWD ONLY AROUND 5 KTS OR SO. RADAR ESTIMATES AND RAIN GAUGE
AMOUNTS UPWARD OF ONE INCH MAINLY NEAR MOUNTAINS HAVE OCCURRED.
WATER VAPOR SATELLITE IMAGERY INDICATED CYCLONIC CIRCULATION FEATURE
APPROACHING THE AREA FROM FAR SW NM. GIVEN RECENT VERY HEAVY RAINS
OVER PORTIONS OF PIMA COUNTY AS WELL AS THE EXPECTED SLOW CELL
MOVEMENT AND VERY SATURATED AIRMASS...AND PER COORD WITH WFO
PSR...HAVE OPTED TO ISSUE FLASH FLOOD WATCH UNTIL 11 PM MST FOR
SANTA CRUZ/PIMA/SE PINAL COUNTIES. BELIEVE THAT BULK OF HEAVY RAIN
WILL DIMINISH BY AROUND MIDNIGHT THOUGH SHOWERS LINGERING AFTER
MIDNIGHT MAINLY W OF TUCSON.

FLOW ALOFT MAY BECOME INCREASINGLY SELY TOWARD MIDWEEK WHICH WOULD
SUBSEQUENTLY INCREASE THE AVAILABLE MOISTURE. 07/12Z GFS INDICATES
THAT THE UPPER HIGH WILL CONSOLODATE AND MOVE EWD TOWARD THE CENTRAL
MS VALLEY REGION BY LATE WEEK WITH A WEAK TROUGH APPROACHING THE W
COAST. SOME DRYING INDICATED ACROSS FAR SW AZ INTO NW SONORA BY NEXT
WEEKEND. HOWEVER WILL NOT OPT INTO ANY SEMBLANCE OF DRYING FOR THIS
FORECAST AREA AT THIS TIME. THUS WILL CONTINUE WITH SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE ENTIRE FORECAST
PERIOD. DAYTIME MAX TEMPS ARE EXPECTED TO BE SLIGHTLY BELOW SEAONAL
NORMALS MUCH OF THIS WEEK.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS. CUMULONIMBUS DEVELOPMENT EXPECTED VICINITY KTUS THIS
AFTERNOON AND EVENING...WITH CIGS POTENTIALLY LOWERING TO AROUND 7K
FT AND VSBYS LOWERING TO NEAR 5SM ASSOCIATED WITH TSRA. IMPROVING
CIGS/VSBYS AFTER ABOUT 08/04Z.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT UNTIL
             08/06Z FOR AZZ029-031>034.

&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 7, 10:25 AM MST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1025 AM MST SUN AUG 7 2005

AZZ019-029>035-081400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1025 AM MST SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...EXPECT THUNDERSTORMS TO BEGIN DEVELOPING OVER THE HIGHER
TERRAIN LATE THIS MORNING AND EARLY THIS AFTERNOON...ESPECIALLY
ALONG A LINE FROM SIERRA VISTA TO CLIFTON. STORMS WILL THEN PUSH
WEST AT 10 TO 15 MPH INTO THE VALLEYS BY MID AFTERNOON AND INTO THE
FAR WESTERN DESERTS BY THE LATE AFTERNOON AND EARLY EVENING. THE
MAIN THREAT WILL BE LOCALIZED FLASH FLOODING...ESPECIALLY ACROSS
CENTRAL AND WESTERN PIMA COUNTY WHERE SATURATED SOILS WILL CAUSE ANY
ADDITIONAL RAINFALL TO RAPIDLY RUNOFF INTO WASHES ALREADY OCCUPIED
BY PONDED OR RUNNING WATER.

DISCUSSION...THE LATEST GOES-10 PRECIPITABLE WATER IMAGERY INDICATED
PLENTY OF MOISTURE WAS PRESENT ACROSS SOUTHEAST ARIZONA WITH A BROAD
MOISTURE BOUNDARY IN THE LOW TO MIDDLE PORTIONS OF THE ATMOSPHERE
EXTENDING ALONG A LINE FROM SIERRA VISTA TO CLIFTON.

A MID TO UPPER LEVEL DISTURBANCE CAN BEE SEEN ON THE LATEST WATER
VAPOR IMAGERY...EXTENDING FROM THE FAR SOUTHWEST CORNER OF NEW
MEXICO...INTO NORTH CENTRAL SONORA MEXICO. THIS FEATURE WILL PUSH
WEST TODAY AS IT SLOWLY ROTATES AROUND THE PERIPHERY OF THE UPPER
HIGH. THE UPPER HIGH...CENTERED NEAR THE EAST CENTRAL MOUNTAINS OF
ARIZONA TODAY WILL CHANGE FROM A NEUTRAL ORIENTATION INTO A MORE
ELONGATED AND NEGATIVELY TILTED ORIENTATION. AS THIS OCCURS...IT
WILL RESULT IN AN AREA OF DIFFLUENCE ACROSS SOUTH CENTRAL ARIZONA.

THE INCREASED LIFT RESULTING FROM THE SLOWLY APPROACHING MID TO
UPPER LEVEL DISTURBANCE...AND THE UPPER DIFFLUENCE ALOFT ACROSS
SOUTH CENTRAL ARIZONA WILL ENHANCE THUNDERSTORM DEVELOPMENT TODAY
ALONG THE MOISTURE BOUNDARY ALIGNED FROM SIERRA VISTA TO CLIFTON.

THE MORNING UPPER AIR SOUNDING FROM TUCSON INDICATED A WEAK STEERING
FLOW FROM THE EAST SOUTHEAST AT 10 KTS. THIS RATHER WEAK STEERING
FLOW AND RESULTING WEAK SHEAR BOTH SUGGEST THAT PULSE STORMS WILL
GENERALLY BE FAVORED ACROSS SOUTHEAST ARIZONA TODAY. HOWEVER...THE
STRONGER SHEAR ASSOCIATED WITH THIS DISTURBANCE PUSHING ALONG THE
FAR SOUTHEAST PORTION OF THE STATE WILL ALLOW STORMS TO BECOME MORE
MULTICELLULAR IN NATURE.

LOOK FOR THUNDERSTORMS TO BEGIN TO DEVELOP OVER THE HIGHER TERRAIN
LATE THIS MORNING AND EARLY THIS AFTERNOON...WITH AN ENHANCEMENT OF
THUNDERSTORM DEVELOPMENT OCCURRING ALONG THE AFORE MENTIONED MOISTURE
BOUNDARY. ALTHOUGH THESE STORMS WILL INITIALLY STRUGGLE TO PUSH OFF
THE MOUNTAINS...THEY WILL EVENTUALLY MOVE WEST AT 10 TO 15 MPH INTO
THE VALLEYS BY MID AFTERNOON AND FAR WESTERN DESERTS BY LATE THIS
AFTERNOON AND EVENING.

THE GREATEST CONCERN FOR FLASH FLOODING IS ACROSS THE TOHONO OODHAM
NATION AND WESTERN PIMA COUNTY LATE THIS AFTERNOON AND EVENING WHERE
THE SOILS ARE WELL SATURATED FROM HEAVY RAINFALL THE PAST COUPLE OF
DAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:20 PM MSTFlash Flood WarningTWCPima
Aug 6, 7:13 PM MSTFlash Flood WarningTWCPima2 min
Aug 6, 8:17 PM MSTFlash Flood WarningTWCPima58 min
Aug 7, 2:01 PM MSTFlash Flood WarningTWCPima59 min
Aug 7, 3:01 PM MSTSevere Thunderstorm WarningTWCPima29 min
Aug 7, 3:30 PM MSTFlash Flood WarningTWCPima60 min
Aug 7, 3:52 PM MSTFlash Flood WarningTWCPima53 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.